Search PubMed⌕ Search

SEARCH · Search PubMed

Results for “EMBOLISM”

Search indexed PubMed citations on genomics, clinical trials, systematic reviews and public health. Explore titles, authors and supplied subject terms, then open the PubMed record.

Quote a phrase for an exact phrase match. Source license links do not imply unrestricted reuse.

At least 253 records · Page 14Linked to original sources

[Fatal pulmonary embolism after endoscopic embolization of downhill esophageal varix].

HISTORY AND CLINICAL FINDINGS: A 79-year-old man was admitted with a history of recent haematemesis and tarry stools. 4 years before he had undergone a subtotal thyroidectomy for hyperthyroidism. INVESTIGATIONS: He was anaemic (haemoglobin 7.2 g/dl, haematocrit 23%). At the transition between the upper and middle third of the oesophagus gastroscopy revealed a bleeding oesophageal varix. TREATMENT AND COURSE: The bleeding varix was sclerosed with polidocanol. 3 erythrocyte concentrates were administered. Massive bleeding 2 days later was controlled with intravaricose injection of cyanoacrylate (Histoacryl). The patient died 6 weeks later from progressive cardiovascular failure. Autopsy revealed the cause of death as right heart failure with extensive foreign-body pulmonary emboli identified as thrombotic material containing polymerized cyanoacrylate found in the previously injected oesophageal varix. Also discovered was a retrosternal goitre which had compressed the brachiocephalic vein. Cause of the "washing-out" of the cyanoacrylate embolus from the varix into the systemic circulation was an oesophago-varicose collateral circulation in a cranio-caudal direction; this had been formed by the pressure of the retrosternal goitre on the brachiocephalic vein. CONCLUSION: Cyanoacrylate injection into a varix above the lower third of the oesophagus should only be done under strict indication. A similar risk as that described in this case potentially exists in the treatment of acute bleeding from a portosystemic varicose circulation.

Aged↗

[Paradoxical cerebral embolism during fibrinolysis therapy in deep vein thrombosis and pulmonary embolism].

A 37-year-old woman with increasing dyspnoea over several months suddenly developed severe ortho- and tachypnoea as well as cyanosis of the lips and acrocyanosis. Pulmonary angiography revealed massive bilateral pulmonary emboli with a systolic pulmonary artery pressure of 75 mm Hg. Phlebography demonstrated a thrombotic occlusion of the deep veins of the left leg extending to the distal femoral vein. Thrombolysis treatment was started via an indwelling pulmonary artery catheter (500,000 IU urokinase and 10,000 IU heparin as bolus, then 1 mill. IU urokinase and 1,000 IU heparin per hour). After two hours an incomplete left-sided paresis occurred (involving ocular and facial muscles, dysarthria, left arm and left leg) and the thrombolytic infusion was stopped. But cerebral computed tomography (CT) did not demonstrate any intracerebral haemorrhage. The heparin infusion was restarted (partial thromboplastin time between 70 and 90 s). CT examinations during the next few days showed the development of an ischaemic infarction in the distribution of the right medial cerebral artery. Angiography demonstrated occlusion of the right internal carotid artery. The diagnosis of a paradoxical embolus was supported by easy cardiac catheter passage through a patent foramen ovale. Subsequent pulmonary angiography demonstrated a thrombus-free pulmonary arterial circulation with a normal pulmonary arterial pressure. There was gradual and extensive regression of the incomplete hemiparesis.

Adult↗